Space-time stationary solutions for the Burgers equation

Yuri Bakhtin, Eric Cator, Konstantin Khanin

Research output: Contribution to journalArticlepeer-review


We construct space-time stationary solutions of the 1D Burgers equation with random forcing in the absence of periodicity or any other compactness assumptions. More precisely, for the forcing given by a homogeneous Poisson point field in space-time we prove that there is a unique global solution with any prescribed average velocity. These global solutions serve as one-point random attractors for the infinite-dimensional dynamical system associated with solutions to the Cauchy problem. The probability distribution of the global solutions defines a stationary distribution for the corresponding Markov process. We describe a broad class of initial Cauchy data for which the distribution of the Markov process converges to the above stationary distribution. Our construction of the global solutions is based on a study of the field of action-minimizing curves. We prove that for an arbitrary value of the average velocity, with probability 1 there exists a unique field of action-minimizing curves initiated at all of the Poisson points. Moreover, action-minimizing curves corresponding to different starting points merge with each other in finite time.

Original languageEnglish (US)
Pages (from-to)193-238
Number of pages46
JournalJournal of the American Mathematical Society
Issue number1
StatePublished - 2013

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Space-time stationary solutions for the Burgers equation'. Together they form a unique fingerprint.

Cite this